Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 287, NWS Mobile, AL

August 4, 2023Covington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 4, 2023, 5:34 PM CDT for Covington County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2023, 5:34 PM CDT (22:34 UTC)
Expired
Aug 4, 2023, 5:59 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Covington County, AL

The radar

The Eglin Afb radar (KEVX), 78 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS54 KMOB 042234
SVRMOB
ALC039-042315-
/O.NEW.KMOB.SV.W.0287.230804T2234Z-230804T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
534 PM CDT Fri Aug 4 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Covington County in south central Alabama...

* Until 615 PM CDT.

* At 534 PM CDT, a severe thunderstorm was located 4 miles southwest
  of Opp, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Opp, Florala, and Lockhart. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3099 8640 3121 8655 3144 8621 3142 8620
      3100 8619
TIME...MOT...LOC 2234Z 324DEG 29KT 3122 8629 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

cb
1 follow-up statement
597 
WWUS54 KMOB 042259
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
559 PM CDT Fri Aug 4 2023

ALC039-042308-
/O.CAN.KMOB.SV.W.0287.000000T0000Z-230804T2315Z/
Covington AL-
559 PM CDT Fri Aug 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COVINGTON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3099 8640 3121 8655 3144 8621 3142 8620
      3100 8619
TIME...MOT...LOC 2256Z 324DEG 29KT 3106 8615 

$$

cb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:05 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 4, 4:05 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
405 PM CDT Fri Aug 4 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Saturday)
Issued at 405 PM CDT Fri Aug 4 2023

An upper ridge over the area (which extends from the south central
and southwest states) retreats a bit westward through Saturday as a
series of shortwaves progress across the region within the north-
northwest flow aloft. Deep layer moisture continues to increase
across the area with precipitable water values reaching 2.0-2.5
inches on Saturday. The ongoing MCS moving through the northern
portion of the forecast is expected to continue moving south-
southeast at around 40 mph and pass through the remainder of the
area through late this evening. There could be some slight weakening
of the convection due to a weakening trend in the shortwave, but
much of our area still remains under a marginal risk of severe
storms through this evening until the storms dissipate.

Another round of convection is expected to develop across the area
on Saturday in response to the series of shortwaves. MLCAPE values
on Saturday will be 2500-4000 J/kg, with DCAPE values on the order
of 500-1500 J/kg. Strong gusty winds continue to be the main threat
with the stronger convection. High temperatures on Saturday will be
in the mid to upper 90s except for a few locations across southeast
Mississippi topping out around 100 degrees. Kept the Heat Advisory
for Saturday for southeast Mississippi, portions of southwestern
Alabama along with the western Florida panhandle for heat index
values up to 111. Lows tonight will be in the mid to upper 70s,
except for near 80 degrees at the immediate coast. A low risk of rip
currents is expected through Saturday. /22

&&

.SHORT TERM...
(Saturday night through Monday night)
Issued at 405 PM CDT Fri Aug 4 2023

A rather active weekend is expected with several rounds of night
and persist into the extended period as the large upper ridge that
has been in place since late June finally begins to breakdown.
This breakdown will be in response to deep upper troughing over
the Great Lakes slowly digging further southward into the
Tennessee valley. This will place our area back into stronger
northwesterly flow aloft. A plethora of shortwaves will parade
through the upper flow leading to several rounds of afternoon
showers and storms. Sunday will likely be mirror images of
Saturday other. Expect storms to kick off during the early
afternoon and persist into the evening. A couple more organized
MCS's could develop across central Alabama and drop southward
during the late afternoon each day. Unfortunately, high resolution
guidance really tends to struggle in these sort of patterns as
organization is likely driven by cold pool processes and models
struggle with resolving this. Typically like to follow the timing
of any more substantial shortwaves to help determine where a
strong MCS may be embedded and increase rain chances as a result.
Any MCS that does develop will likely be the focus for stronger
storms capable of damaging winds given the likely stronger deep
layer flow and higher DCAPE values ranging around 1000 J/KG.

Monday might be a little on the drier side as we are inbetween two
shortwaves with mostly shortwave ridging over the area. This will
keep POPs down a little bit. However, there should be still enough
influence to support some storms across the area especially across
the northern areas closer to the influences of the longwave
trough.

Along with an uptick in storms, temperatures will continue to
remain steamy with highs remaining in the mid to upper 90s through
Sunday. With the ridge beginning to retreat, a more sustained
southerly flow at the surface will allow for dewpoints to climb
and remain more in the mid 70s allowing for heat indices to remain
in the 105 to 110 range (potentially higher). This will likely
support continued heat advisories at least on Sunday and potentially
Monday. BB/03

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 405 PM CDT Fri Aug 4 2023

Tuesday through Friday continues the active pattern as the ridge
fully breakdown and northwesterly flow continues through the
period. Shortwave troughs will continue to progress through the
pattern leading to wave after wave of storms very similar to the
pattern that we saw back in the end of June. The good news is that
the overall flow will not be as strong as it was back in June so
the insane week of severe weather doesn't seem likely. However,
this pattern does support a more active situation for summertime
storms and the potential for continued MCS's to drop southward
into the area. Higher severe potential will likely be tied to any
of the stronger MCS's that move into the area and given models
tend to struggle with this we really will not know until a day or
two before. Along with the potential for some stronger storms,
heavy rainfall may be an issue as we get later in the week with
PWATS hovering in the 2 to 2.25 inch range and several rounds of
rain moving over the same areas. The good news is that
temperatures will likely drop a little given the excess rain
chances so we should get some relief from the heat. Temperatures
will still likely remain in the low 90s with heat indices around
100 to 105 closer to the coast. BB/03

&&

.MARINE...
Issued at 405 PM CDT Fri Aug 4 2023

No impacts expected throughout the forecast period other
than locally higher winds and seas possible near occasional storms
over the weekend into early next week. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      78  98  76  94  78  95  78  94 /  20  40  20  40  20  20  10  60
Pensacola   81  98  77  93  80  94  81  93 /  20  50  30  50  20  30  20  60
Destin      81  93  79  92  82  93  82  92 /  20  60  40  60  20  40  20  60
Evergreen   73  97  73  94  74  95  74  93 /  30  60  20  50  10  30  20  60
Waynesboro  76  98  74  94  75  95  74  92 /  20  40  20  30  10  30  20  60
Camden      73  93  73  93  75  94  72  89 /  30  50  20  50  10  30  20  60
Crestview   75  98  73  94  75  96  75  95 /  30  70  30  60  20  40  10  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from noon to 7 PM CDT Saturday for ALZ051-052-059-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from noon to 7 PM CDT Saturday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from noon to 7 PM CDT Saturday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 4, 2:48 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
248 PM CDT Fri Aug 4 2023

ALZ051-042030-
Choctaw AL-
248 PM CDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CHOCTAW COUNTY THROUGH
330 PM CDT...

At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Heiberger to 7 miles northeast
of Chickasaw State Park to 3 miles south of Marion. Movement was
southeast at 40 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butler, Lisman, and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8800
      3228 8801 3228 8802 3226 8801 3218 8801
      3215 8802 3214 8804 3208 8805 3207 8806
      3207 8810 3206 8811 3200 8846 3231 8842
TIME...MOT...LOC 1947Z 312DEG 33KT 3275 8716 3245 8773 3238 8864

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 4, 3:14 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
314 PM CDT Fri Aug 4 2023

ALZ051-053-054-042100-
Clarke AL-Wilcox AL-Choctaw AL-
314 PM CDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CHOCTAW...NORTHERN
CLARKE AND WILCOX COUNTIES THROUGH 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Burnsville to Bogue Chitto to 3
miles northwest of Sweet Water to 3 miles west of Lisman. Movement
was southeast at 45 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Camden, Butler, Pine Hill, Gilbertown, Yellow Bluff,
Toxey, and Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 8725 3212 8726 3205 8718 3205 8686
      3196 8686 3196 8691 3183 8691 3183 8750
      3178 8847 3213 8844 3217 8801 3209 8805
      3206 8812 3199 8810 3199 8767 3201 8762
      3213 8762 3213 8752 3226 8752 3227 8744
TIME...MOT...LOC 2013Z 311DEG 38KT 3247 8694 3234 8731 3214 8789 3217
8834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 4, 3:55 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
355 PM CDT Fri Aug 4 2023

ALZ051>057-042145-
Clarke AL-Wilcox AL-Monroe AL-Conecuh AL-Choctaw AL-Butler AL-
Washington AL-
355 PM CDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BUTLER...SOUTHWESTERN
CHOCTAW...MONROE...NORTHERN WASHINGTON...CLARKE...WILCOX AND NORTH
CENTRAL CONECUH COUNTIES THROUGH 445 PM CDT...

At 355 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Belknap to 5 miles north
of Vredenburgh to 5 miles southeast of Coffeeville to Silas. Movement
was southeast at 35 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Greenville, Monroeville, Jackson, Thomasville, Camden, Grove Hill,
Chatom, Peterman, Saint Stephens, Wagarville, Leroy, Whatley, Pine
Hill, Millry, Silas, Beatrice, Coffeeville, Vredenburgh, Fulton, and
Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8718 3205 8686 3196 8686 3196 8645
      3179 8645 3138 8780 3144 8843 3186 8846
      3188 8815 3201 8748 3209 8720
TIME...MOT...LOC 2055Z 323DEG 32KT 3212 8689 3191 8734 3171 8802 3176
8830

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 4, 4:06 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
406 PM CDT Fri Aug 4 2023

ALZ057-058-042145-
Butler AL-Crenshaw AL-
406 PM CDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN BUTLER AND CRENSHAW
COUNTIES THROUGH 445 PM CDT...

At 406 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles north of Sprague to 3 miles west of
Davenport to near Gordonville. Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Luverne, Rutledge, Glenwood, Petrey, and Highland Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3166 8616 3164 8616 3163 8617 3162 8634
      3196 8666 3196 8641 3205 8640 3205 8630
      3197 8630 3197 8620 3196 8618 3189 8617
      3179 8620 3179 8615 3166 8615
TIME...MOT...LOC 2106Z 306DEG 43KT 3218 8627 3208 8647 3213 8672

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

cb
Special weather statement, Aug 4, 4:40 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
440 PM CDT Fri Aug 4 2023

ALZ053-055>060-042230-
Clarke AL-Monroe AL-Conecuh AL-Butler AL-Covington AL-Escambia AL-
Crenshaw AL-
440 PM CDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT BUTLER...MONROE...CRENSHAW...EAST
CENTRAL CLARKE...NORTHERN ESCAMBIA...CONECUH AND NORTHERN COVINGTON
COUNTIES THROUGH 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Lapine to McKenzie to 9
miles south of Whatley. Movement was southeast at 40 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andalusia, Greenville, Monroeville, Opp, Evergreen, Luverne, Frisco
City, McCullough, Peterman, Georgiana, Uriah, Whatley, Brantley,
McKenzie, River Falls, Castleberry, Excel, Red Level, Rutledge, and
Beatrice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3153 8620 3132 8620 3127 8625 3114 8759
      3124 8762 3126 8767 3162 8791 3181 8689
      3197 8660 3196 8641 3205 8640 3205 8630
      3197 8630 3196 8619 3179 8620 3179 8615
      3166 8615 3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2139Z 306DEG 35KT 3193 8623 3155 8671 3152 8766

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 4, 5:27 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
527 PM CDT Fri Aug 4 2023

ALZ056-059-060-FLZ201-203-205-042315-
Conecuh AL-Covington AL-Escambia AL-Escambia Inland FL-
Okaloosa Inland FL-Santa Rosa Inland FL-
527 PM CDT Fri Aug 4 2023

...STRONG THUNDERSTORMS WILL IMPACT ESCAMBIA...SOUTHERN CONECUH...
COVINGTON...NORTHERN OKALOOSA...NORTHERN SANTA ROSA AND NORTH CENTRAL
ESCAMBIA COUNTIES THROUGH 615 PM CDT...

At 526 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Opp to 15 miles southwest of Red Level to 5
miles northeast of I65 And AL 21. Movement was southeast at 45 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andalusia, Opp, Brewton, Florala, Century, Flomaton, East Brewton,
River Falls, Castleberry, Jay, Red Level, Laurel Hill, Lockhart,
Heath, Gantt, Pollard, Riverview, and I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3099 8639 3091 8639 3088 8651 3079 8732
      3126 8749 3126 8743 3132 8736 3137 8685
      3146 8628 3144 8626 3144 8619 3100 8619
TIME...MOT...LOC 2226Z 334DEG 38KT 3130 8626 3121 8675 3117 8742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:32 AM CDTHeat AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more40 hr
Aug 4, 2:48 PM CDTSpecial Weather StatementMOBChoctaw42 min
Aug 4, 3:14 PM CDTSpecial Weather StatementMOBChoctaw, Wilcox46 min
Aug 4, 3:55 PM CDTSpecial Weather StatementMOBButler, Clarke, Monroe, Wilcox50 min
Aug 4, 4:06 PM CDTSpecial Weather StatementMOBCrenshaw39 min
Aug 4, 4:40 PM CDTSpecial Weather StatementMOBButler, Conecuh, Crenshaw, Monroe50 min
Aug 4, 5:27 PM CDTSpecial Weather StatementMOBCovington, Escambia48 min
Aug 4, 6:59 PM CDTSpecial Marine WarningMOB61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.